Mississippi, 2020

Tornadoes and Damaging Winds in Mississippi, April 23, 2020

April 23, 2020 · NWS LIX · 5 events in 3 counties and zones

A strong cold front associated with a potent shortwave trough moved through the region. It brought many supercells which produced widespread hail and damaging winds as well as a couple tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong cold front associated with a potent shortwave trough moved through the region. It brought many supercells which produced widespread hail and damaging winds as well as a couple tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 22, 3:30 PM CST, 9 hours 50 minutes earlier.

Area forecast discussion, Apr 22, 3:30 PM CST, 9 hours 50 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
430 PM CDT Wed Apr 22 2020

.SHORT TERM (Tonight through Saturday)...

Water vapor imagery/loops clearly show the volatile pattern
evolving. A potent shortwave trough that is currently over the
southern plains has a pronounced fanning out or upper level
divergence from east Texas into the lower Mississippi valley.
This shortwave and upper divergence areas along with an
associated potent surface low and cold front will move across the
mid to lower Mississippi valley region late tonight into
Thursday. Moderate to strong southerly winds in advance of the
cold front will continue to bring ample low level level moisture
and instability to support thunderstorm development starting in
west/northwest portions of the forecast area this evening and the
remaining areas overnight into Thursday. In addition to any
stronger winds from thunderstorms, the prevailing gradient winds
are expected to rise into the 15 to 25 mph range with gusts near
or over 30 mph possible. At this point, winds look like they
should remain just below Wind Advisory criteria, however it could
be close for a few hours as the low level jet moves across the
forecast area.

An active convective complex and possibly some supercells are
expected to move across the region late tonight into Thursday
morning. This system should be dissipating in the morning with a
renewed development area, possibly in a squall line during mid
morning to around midday in areas closer to the southshore of Lake
Pontchartrain and the coastal areas. This will likely bring the
threat of severe thunderstorms with all hazards possible. One note
that is a change from earlier is the updated SPC Day 2 Convective
Outlook issued around midday today includes a hatched area of
hail which indicates the potential for very large hail over 2
inches in diameter within 25 miles of a point from near Lake
Pontchartrain and the northshore northeastward through
southeast/coastal Mississippi into much of Alabama. Areas in the
slight to moderate risk areas are also in a higher risk for
damaging winds and a few tornadoes.

The cold front now looks to push through a bit slower on
Thursday, so have kept mention of possibly severe thunderstorms
into the afternoon hours for the more coastal/eastern areas. The
drier and slightly cooler air is expected to filter in the wake of
the front Thursday night, however Friday is expected to be a bit
warmer with the drier air in place and fewer clouds. Another
reinforcing cold front is expected to move through the forecast
area Friday night into Saturday morning as a parent low pressure
system/shortwave trough moves through the more interior
Southeast. This will usher in quite pleasant conditions for
Saturday.

.LONG TERM (Sunday through Wednesday)...

Mostly zonal to west-northwest flow aloft is expected to prevail
through the period with surface high pressure mostly dominating.
The nice, dry tranquil weather from Saturday is expected to carry
into Sunday and beyond. Temperatures will likely be coolest and
possibly slightly below normal Sunday into early Monday before
warming Tuesday into Wednesday. 22/TD

&&

.AVIATION...

VFR conditions are expected to persist at all of the
terminals through the afternoon hours. After 00z, cloud cover
will rapidly increase and MVFR ceilings ranging from 1500 to 3000
feet can be expected at most of the terminals. Only KGPT should
see ceilings remain in VFR range above 3000 feet. Conditions will
deteriorate after 06z, at all of the terminals as shower and
thunderstorm activity increases. Ceilings will generally range
between 500 and 1500 feet, and periods of reduced visibility
associated with passing showers and thunderstorms can be expected.
These conditions should persist through much of the morning hours
tomorrow. Some of the storms could be strong to severe, so hail
and wind gusts in excess of 50 knots could impact the terminals
mainly between 06z and 18 tomorrow. PG

&&

.MARINE...

An area of low pressure and associated cold front will move east
from the southern Plains across the lower Mississippi valley today
and tonight with the cold front pushing through on Thursday.
Southerly winds are expected to rise to 15 to 20 knots tonight,
and a few stronger thunderstorms with gusts over 35 knots could
occur with a squall line late tonight into Thursday morning.
Lighter winds are then expected by late Thursday into Friday as
high pressure develops. 22/TD

&&

.DECISION SUPPORT...

DSS Code : Orange
Activities: Forecast support for IDSS critical locations
            River Flood Warnings for several rivers
            Assessing severe weather threat for tonight and
            Thursday

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  68  81  59  83 /  70  50   0   0
BTR  70  83  59  85 /  50  50   0   0
ASD  69  82  61  84 /  40  60   0   0
MSY  73  82  66  84 /  40  50   0   0
GPT  71  79  64  81 /  40  70  10   0
PQL  69  80  62  84 /  40  80  20   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 10 PM this evening to 6 PM CDT
     Thursday for GMZ536-538-552-555-557-570-572-575-577.

     Small Craft Advisory from 10 PM this evening to 7 AM CDT
     Thursday for GMZ530-532-534.

MS...None.
GM...Small Craft Advisory from 10 PM this evening to 6 PM CDT
     Thursday for GMZ538-552-555-557-570-572-575-577.

     Small Craft Advisory from 10 PM this evening to 7 AM CDT
     Thursday for GMZ532-534.

&&

In the hours before

Special weather statement, Apr 22, 9:24 PM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1024 PM CDT Wed Apr 22 2020

MSZ068-230415-
Wilkinson-
1024 PM CDT Wed Apr 22 2020

...POTENTIAL FOR A SEVERE THUNDERSTORM TO AFFECT NORTHERN WILKINSON
COUNTY...

At 1017 PM CDT, a severe thunderstorm with a history of tornadoes
was located near Acme, Louisiana, or 10 miles southeast of Larto,
moving east at 50 mph. At this time, the storm is expected to move
across southern Adams County Mississippi. However, if the storm
track deviates to the south by several miles, it could impact
extreme northern Wilkinson County near Dolorosa. If this occurs, a
tornado warning will be issued. Persons in northern Wilkinson County
need to be ready to take action if this occurs.

Locations impacted include...
Dolorosa and Crosby.

A Tornado Watch remains in effect until 500 AM CDT for southern
Mississippi.

LAT...LON 3135 9121 3134 9115 3131 9108 3121 9106
      3118 9159 3124 9156 3122 9151 3124 9148
      3128 9149 3129 9147 3132 9146 3132 9140
      3136 9130 3137 9123
TIME...MOT...LOC 0317Z 252DEG 42KT 3129 9175
Special weather statement, Apr 22, 9:51 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1051 PM CDT Wed Apr 22 2020

MSZ068-230445-
Wilkinson-
1051 PM CDT Wed Apr 22 2020

...THUNDERSTORM OUTFLOW WINDS WILL AFFECT NORTHERN WILKINSON
COUNTY...

At 1048 PM CDT, a severe thunderstorm was located near Sibley, or 11
miles south of Natchez, moving east at 50 mph. Outflow winds from
this storm over Adams County are likely to affect northern Wilkinson
County near Dolorosa. Wind gusts up to 50 mph are possible with this
storm.

A Tornado Watch remains in effect until 500 AM CDT for southern
Mississippi.

LAT...LON 3135 9121 3134 9115 3131 9108 3121 9106
      3118 9159 3124 9156 3122 9151 3124 9148
      3128 9149 3129 9147 3132 9146 3132 9140
      3136 9130 3137 9123
TIME...MOT...LOC 0348Z 252DEG 42KT 3140 9135
Special weather statement, Apr 23, 12:53 AM CST, 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
153 AM CDT Thu Apr 23 2020

LAZ034>036-MSZ068-230800-
East Feliciana-Pointe Coupee-West Feliciana-Wilkinson-
153 AM CDT Thu Apr 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WEST FELICIANA...
NORTHWESTERN POINTE COUPEE...NORTH CENTRAL EAST FELICIANA PARISHES IN
SOUTHEASTERN LOUISIANA AND WILKINSON COUNTIES...

At 153 AM CDT, a strong thunderstorm was located near Big Bend, or
near Simmesport, moving east at 45 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Centreville, Woodville, Wilson, Norwood, Lettsworth, Spillman, Fort
Adams, Dolorosa and Crosby.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3135 9121 3132 9110 3129 9107 3091 9105
      3093 9180 3097 9181 3104 9172 3104 9165
      3097 9166 3102 9159 3106 9156 3113 9163
      3123 9157 3124 9154 3122 9151 3124 9148
      3127 9149 3135 9133 3137 9122
TIME...MOT...LOC 0653Z 269DEG 40KT 3102 9171

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Wilkinson

When
April 23, 1:20 AM CST to 1:22 AM CST
Where
Wilkinson County, Woodville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.100, -91.300

A tree was downed by thunderstorm winds on Pinkneyville Road.

Tornado, Amite

When
April 23, 2:07 AM CST to 2:21 AM CST
Where
Amite County, 3.75 mi W of East Fork to 5.22 mi NE of Mc Elveen
Rating
EF2
Path length
11.9 mi
Path width
1,760 yd
Continued into
Pike, Ms (LIX)
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.205, -90.743

The tornado touched down in a forested area east of Hwy 569 and the start point is an approximation due to inaccessibility. It moved east-northeastward and quickly strengthened. By the time it reached Clark Rd, it was snapping or uprooting most trees near the center of its path. It turned slightly more northeastward as it approached Shaw Rd and was strongest as it crossed Wells Rd. On Wells Rd it tore most of the roof structure off of a single family home and also completely destroyed a 60x40 metal building bolted to a concrete slab. Also in this area, nearly every tree near the center of the path was snapped. This damage is consistent with maximum winds of around 130 mph. It was also widest in this area, reaching a maximum width of 1 mile. It continued travelling east northeast snapping and uprooting trees along its path. Then it crossed into Pike County just south of the intersection of Slay Rd with County Line Rd.

Tornado, Pike

When
April 23, 2:21 AM CST to 2:28 AM CST
Where
Pike County, 4.93 mi WNW of (Mcb)lewis Fld McCom to 1.56 mi ESE of Summit
Rating
EF1
Path length
6.4 mi
Path width
1,760 yd
Reported by
Emergency Manager
Coordinates
31.205, -90.548

The large tornado entered Pike County just south of the intersection of Slay Rd with County Line Rd. As it continued moving east-northeast it snapped and uprooted numerous hard and soft wood trees, some of which caused damage to homes as they fell. After briefly contracting to around one half mile in width as it neared and crossed the county line, it widened again to around one mile in width as it approached McComb and crossed I-55. On both sides of the interstate, damage was primarily to trees, with several trees snapped or uprooted along the path. Again, falling trees caused some structural damage to homes. After crossing Marion Ave between Christine Dr and Stewart St, it turned more northeastward and weakened a bit, causing far fewer trees to be snapped or uprooted along the remainder of its path. It lifted just northeast of Summit-Holmsville Rd, before reaching Buck Circle.

Thunderstorm Wind, Pike

When
April 23, 2:25 AM CST to 2:26 AM CST
Where
Pike County, Mc Comb
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.250, -90.470

The emergency manager reported several trees and powerlines downed by thunderstorm winds. Time estimated by radar.

Thunderstorm Wind, Pike

When
April 23, 2:26 AM CST to 2:27 AM CST
Where
Pike County, Mc Comb
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.250, -90.470

Winds overturned a semi-trailer at the Walmart in McComb. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyThe tornado archive for Mississippi, 2020Warnings in Mississippi, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887008, 887009, 997710, 887011, 887012.